Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2002, 5:37 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2002, 5:37 PM CDT (22:37 UTC)
- Expired
- May 5, 2002, 6:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 136 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:40 PM CDT | Hail 1 | Dante, SD | |
| May 5, 5:55 PM CDT | Hail 1.75 | Avon, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 4:30 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1795 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 472 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 052237 SVRFSD SDC009-023-052315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 537 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA WESTERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 615 PM CDT * AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF AVON...OR ABOUT 11 MILES SOUTH OF WAGNER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVON AROUND 600 PM CDT TYNDALL AROUND 615 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4296 9843 4281 9831 4298 9781 4317 9795
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:20 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 5, 3:20 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT SUN MAY 5 2002 FIRST SFC TROF/UPR WAVE SETTING OFF SCT TSTMS ERN CWA EARLY TNGT... AS MAIN WAVE APPROACHES FM W HANGING UP FNTL BOUNDARY FM SW TO NE IN CWA THIS EVE. SFC LOW PRES DVLPG FM WY INTO NE WILL INCR CONVERGENCE ALG BOUNDARY AND CAUSE MORE SCT TSTMS TO DVLP FM SW TO NE IN CWA LATER IN EVE. THUS WILL KEEP PREV FCST SCT TSTMS WITH PSBL SVR... MAINLY S AND E IN CWA THIS EVE. BOUNDARY MOVES SE OF AREA FLWD BY NWLY FLW OF MILD AIR IN CWA FOR MON...THUS A NICE DAY BUT MAYBE RATHER BREEZY WITH MIXING. GOOD FRONTOGENESIS FM W TO E IN CWA MON NGT INTO TUE...AND AS MORE UPR LVL ENERGY MOVES IN FM SW...MORE WDSPRD SHWRS AND PSBL EMBEDDED TSTMS SHOULD AFFECT MOST OF CWA FM LATE MON NGT THRU AT LEAST WED MRNG. AVN A LIT ON THE FAST SIDE... WITH UKMET/CANADIAN SPCTRL SLOWER AND BTR. SIMILAR SYS WILL MOVE E OVR CWA FOR LATE FRI INTO SUN...WITH A WARMUP THEREAFTER. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 31 min |
| May 5, 5:40 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 35 min |
| May 5, 6:02 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 43 min |
| May 5, 6:24 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 36 min |
| May 5, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.